Alert archive / Louisiana / Flash Flood Watches in 2021
Flash Flood Watch 12, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood watch at Aug 27, 2021, 10:17 AM CDT for 5 parishes in Louisiana. It took effect at Aug 27, 2021, 1:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2021, 10:17 AM CDT (15:17 UTC)
- In effect from
- Aug 27, 2021, 1:00 PM CDT
- Expired
- Aug 27, 2021, 10:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS New Orleans, LA
- Flood severity
- None
Counties Orleans Parish, LA, Saint Bernard Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Saint Tammany Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 3.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
734 WGUS64 KLIX 271517 FFALIX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service New Orleans LA 1017 AM CDT Fri Aug 27 2021 LAZ049-050-057>061-063>070-072-075>078-MSZ080-081-272330- /O.NEW.KLIX.FF.A.0012.210827T1800Z-210828T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ascension-Livingston-St. James-St. John The Baptist-Upper Lafourche- St. Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Southern Tangipahoa-Northwest St. Tammany-Southeast St. Tammany-Western Orleans-Eastern Orleans- Hancock-Harrison- Including the cities of Cocodrie, Donaldsonville, Gulfport, Lutcher, Convent, Gonzales, Robert, Venice, Chalmette, Empire, Larose, Galliano, Buras, Golden Meadow, Cut Off, Belle Chasse, Destrehan, East New Orleans, Gramercy, Bayou Cane, Hammond, Metairie, Watson, Houma, Waveland, Reserve, Boothville, Lacombe, Leeville, Kenner, Chauvin, Diamondhead, Ponchatoula, Raceland, Slidell, Norco, Walker, Laplace, Thibodaux, Port Sulphur, Yscloskey, Myrtle Grove, Bay St. Louis, Pointe A La Hache, Mandeville, Prairieville, Denham Springs, Covington, New Orleans, Montegut, Violet, and Dulac 1017 AM CDT Fri Aug 27 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM CDT THIS EVENING... The National Weather Service in New Orleans has issued a * Flash Flood Watch for portions of southeast Louisiana and Mississippi, including the following areas and parishes, in southeast Louisiana, Ascension, Eastern Orleans, Livingston, Lower Jefferson, Lower Lafourche, Lower Plaquemines, Lower St. Bernard, Lower Terrebonne, Northwest St. Tammany, Southeast St. Tammany, Southern Tangipahoa, St. Charles, St. James, St. John The Baptist, Upper Jefferson, Upper Lafourche, Upper Plaquemines, Upper St. Bernard, Upper Terrebonne and Western Orleans. In Mississippi, Hancock and Harrison. * Until 10 PM CDT this evening. * Showers and thunderstorms through this evening will contain torrential downpours. While most locations will receive 1 to 2 inches of rain, isolated higher amounts to 6 inches may fall in just an hour or two. This could lead to flash flooding. * High rainfall rates could overwhelm drainage capacity leading to ponding of water in low lying, urban, and other poor drainage areas. Flash flooding could occur in areas where the heaviest rain falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JRK
2 follow-up statements
966 WGUS64 KLIX 272036 FFALIX Flood Watch National Weather Service New Orleans LA 336 PM CDT Fri Aug 27 2021 LAZ049-050-057>061-063>070-072-075>078-MSZ080-081-280300- /O.CON.KLIX.FF.A.0012.000000T0000Z-210828T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ascension-Livingston-St. James-St. John The Baptist-Upper Lafourche- St. Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Southern Tangipahoa-Northwest St. Tammany-Southeast St. Tammany-Western Orleans-Eastern Orleans- Hancock-Harrison- Including the cities of Cocodrie, Donaldsonville, Gulfport, Lutcher, Convent, Gonzales, Robert, Venice, Chalmette, Empire, Larose, Galliano, Buras, Golden Meadow, Cut Off, Belle Chasse, Destrehan, East New Orleans, Gramercy, Bayou Cane, Hammond, Metairie, Watson, Houma, Waveland, Reserve, Boothville, Lacombe, Leeville, Kenner, Chauvin, Diamondhead, Ponchatoula, Raceland, Slidell, Norco, Walker, Laplace, Thibodaux, Port Sulphur, Yscloskey, Myrtle Grove, Bay St. Louis, Pointe A La Hache, Mandeville, Prairieville, Denham Springs, Covington, New Orleans, Montegut, Violet, and Dulac 336 PM CDT Fri Aug 27 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... The Flash Flood Watch continues for * Portions of southeast Louisiana and Mississippi, including the following areas and parishes, in southeast Louisiana, Ascension, Eastern Orleans, Livingston, Lower Jefferson, Lower Lafourche, Lower Plaquemines, Lower St. Bernard, Lower Terrebonne, Northwest St. Tammany, Southeast St. Tammany, Southern Tangipahoa, St. Charles, St. James, St. John The Baptist, Upper Jefferson, Upper Lafourche, Upper Plaquemines, Upper St. Bernard, Upper Terrebonne and Western Orleans. In Mississippi, Hancock and Harrison. * Until 10 PM CDT this evening. * Showers and thunderstorms will continue to produce heavy downpours through this evening. While most locations will receive 1 to 2 inches of rain, isolated higher amounts up to 6 inches will fall in just an hour or two. This will lead to localized flash flooding. * High rainfall rates could overwhelm drainages, leading to flooding in low-lying, urban, and other poor drainage areas. Flash flooding could occur in areas where the heaviest rain falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JRK
710 WGUS64 KLIX 280252 FFALIX Flood Watch National Weather Service New Orleans LA 952 PM CDT Fri Aug 27 2021 LAZ049-050-057>061-063>070-072-075>078-MSZ080-081-280400- /O.EXP.KLIX.FF.A.0012.000000T0000Z-210828T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ascension-Livingston-St. James-St. John The Baptist-Upper Lafourche- St. Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Southern Tangipahoa-Northwest St. Tammany-Southeast St. Tammany-Western Orleans-Eastern Orleans- Hancock-Harrison- Including the cities of Cocodrie, Donaldsonville, Gulfport, Lutcher, Convent, Gonzales, Robert, Venice, Chalmette, Empire, Larose, Galliano, Buras, Golden Meadow, Cut Off, Belle Chasse, Destrehan, East New Orleans, Gramercy, Bayou Cane, Hammond, Metairie, Watson, Houma, Waveland, Reserve, Boothville, Lacombe, Leeville, Kenner, Chauvin, Diamondhead, Ponchatoula, Raceland, Slidell, Norco, Walker, Laplace, Thibodaux, Port Sulphur, Yscloskey, Myrtle Grove, Bay St. Louis, Pointe A La Hache, Mandeville, Prairieville, Denham Springs, Covington, New Orleans, Montegut, Violet, and Dulac 952 PM CDT Fri Aug 27 2021 ...FLASH FLOOD WATCH WILL EXPIRE AT 10 PM CDT THIS EVENING... The Flash Flood Watch for portions of southeast Louisiana and Mississippi, including the following areas and parishes, in southeast Louisiana, Ascension, Eastern Orleans, Livingston, Lower Jefferson, Lower Lafourche, Lower Plaquemines, Lower St. Bernard, Lower Terrebonne, Northwest St. Tammany, Southeast St. Tammany, Southern Tangipahoa, St. Charles, St. James, St. John The Baptist, Upper Jefferson, Upper Lafourche, Upper Plaquemines, Upper St. Bernard, Upper Terrebonne and Western Orleans. In Mississippi, Hancock and Harrison will expire at 10 PM CDT this evening. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ BW
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood watch went out at Aug 27, 9:20 AM CDT, 57 minutes earlier.
Area forecast discussion, Aug 27, 9:20 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
920 AM CDT Fri Aug 27 2021
.MORNING UPDATE...
Growing increasingly concerned about a predecessor rainfall event
(PRE) across portions of SE LA and coastal MS today. The
combination of an inverted surface trough that extends northward
from the Yucatan Peninsula up to the Central Gulf Coast, a plume
of deep tropical moisture with PWATs increasing to 2.2-2.3 inches,
and upper-level divergence over the area will provide a favorable
setup for at least locally heavy rain and flash flooding in these
areas especially this afternoon and evening. A Flash Flood Watch
may be necessary later this morning. /JRK
&&
.PREV DISCUSSION... /issued 409 AM CDT Fri Aug 27 2021/
Short Term (Today through Sunday)...
A strong tropical wave will continue to push across the area today
bringing an ample amount of moisture to the CWA. Efficient rainfall
will penetrate the area today increasing localized flood potential
in low lying/ flood prone areas where storms form. An excess of 2 to
4 inches per hour will be possible with periods of gusty winds. With
this strong feature there is a potential for some tide rises today,
but not enough for coastal flooding. The biggest short term concern
for the forecast period will continue to be Tropical Storm Ida and
its potential impacts to the area. We are expecting to experience
marine impacts as early as late tonight into Saturday and then
impacts will move inland as Ida makes landfall Sunday. This storm is
expected to become a strong to possibly major hurricane at landfall.
It is currently becoming very organized but still has some shear
fighting it. The main impacts right now will be damaging winds,
significant to life threatening storm surge, coastal flooding, and
heavy rainfall potentially causing localized flooding with 8 to 16
inches with 20 inches of isolated rainfall possible. So in summary,
our area is about to saturated for the next several days... Now is
the time to make final preparations before Ida makes landfall. If
driving through areas that have just been hit with heavy bands of
rainfall, remember to never attempt to drive through ponding
roadways! Turn around, Don't drown! /TDB/
LONG TERM (Monday and Beyond)...Tropical Storm Ida will continue to
bring direct impacts to the entire forecast area through at late
Monday night into Tuesday morning. In the wake of the tropical
system, deep layer northerly flow will take hold by Tuesday and
remain in place on Wednesday. This northerly flow pattern will
advect some drier mid-level air into the region, and this should
reduce POP values across the area to more climatological or lower
levels. The convection will also be more likely to develop later in
the day when the convective temperature is achieved.
Aviation (12Z taf cycle)...
Mostly VFR conditions will continue to prevail through the period.
Ceilings and visibility may see a decrease as thunderstorms move
through the area and impact terminals during late morning/afternoon
today , but once storms have moved out of area conditions will
improve. /TDB/
Marine...
Winds out of the east/SE will be 15 to 20kts today with the help of
a strong tropical wave moving across the area and continue to
increase through Saturday. By Sunday winds will have increased to 25
to 30kts as Tropical Storm Ida approaches landfall. This storm is
expected to bring significant impacts to the area and is forecast to
become a strong to major hurricane at landfall. There is a Hurricane
Watch for all coastal areas through Sunday morning. There may be a
need for additional headlines for the Sunday-Monday forecast period
as Tropical storm Ida makes landfall. Once the tropical system moves
out of the coastal waters, high pressure will build in and help to
improves winds and seas. /TDB/
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 89 72 90 73 / 80 30 70 20
BTR 88 73 89 74 / 90 40 80 30
ASD 88 75 90 76 / 90 50 90 60
MSY 88 79 91 79 / 90 50 90 60
GPT 86 76 89 76 / 90 40 90 60
PQL 87 74 89 74 / 90 40 90 60
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Hurricane Watch for LAZ049-050-056>061-063>070-072-075>078.
Storm Surge Watch for LAZ049-050-056>061-063>070-072-075-076-
078.
GM...Hurricane Watch for GMZ530-532-534-536-538-550-552-555-557-570-
572-575-577.
MS...Hurricane Watch for MSZ080>082.
Storm Surge Watch for MSZ080>082.
GM...Huare considering arricane Watch for
GMZ532-534-536-538-550-552-555-557-570-572- 575-577.
&&The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 10:09 PM CDT | Hurricane Watch | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Orleans, Pointe Coupee and 9 more | 36 hr |
| Aug 26, 10:09 PM CDT | Storm Surge Watch | LIX | Assumption, Orleans, Saint Bernard, Saint James, Saint John the Baptist, Saint Tammany | 18 hr |
| Aug 27, 3:34 AM CDT | Special Marine Warning | LIX | 116 min | |
| Aug 27, 5:27 AM CDT | Special Marine Warning | LIX | 48 min | |
| Aug 27, 6:19 AM CDT | Special Marine Warning | LIX | 56 min | |
| Aug 27, 7:12 AM CDT | Special Marine Warning | LIX | 63 min | |
| Aug 27, 8:34 AM CDT | Special Marine Warning | LIX | 56 min | |
| Aug 27, 10:10 AM CDT | Areal Flood Advisory | LIX | Orleans, Saint Tammany | 3 hr |
| Aug 27, 12:21 PM CDT | Special Marine Warning | LIX | 54 min | |
| Aug 27, 4:01 PM CDT | Hurricane Warning | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Orleans, Pointe Coupee and 9 more | 60 hr |
| Aug 27, 4:01 PM CDT | Tropical Storm Warning | LIX | Assumption, East Baton Rouge, East Feliciana, Orleans, Saint Bernard, Saint Helena and 5 more | 24 days |
| Aug 27, 4:12 PM CDT | Storm Surge Warning | LIX | Assumption, Iberville, Orleans, Saint Bernard, Saint James, Saint John the Baptist and 1 more | 3 days |
| Aug 27, 9:37 AM CDT | River Flood Warning | LIX | Harrison | 6 days |
| Aug 27, 9:37 AM CDT | River Flood Warning | LIX | Hancock | 5 days |
| Aug 27, 9:37 AM CDT | River Flood Warning | LIX | Harrison | 5 days |
| Aug 27, 9:37 AM CDT | River Flood Warning | LIX | Harrison | 6 days |
| Aug 27, 10:46 AM CDT | Tropical Storm Watch | LIX | Amite, Pearl River, Pike, Walthall, Wilkinson | 5 hr |
| Aug 27, 1:28 PM CDT | Areal Flood Advisory | LIX | Harrison, Jackson | 3 hr |
| Aug 27, 1:44 PM CDT | Flash Flood Warning | LIX | Harrison | 3 hr |
Nearby
Flash Flood Watches in Louisiana, 2021Flash Flood Watches in Mississippi, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.